Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 55, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 30, 2016, 4:54 PM MDT for Chouteau County, Hill County, Montana. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2016, 4:54 PM MDT (22:54 UTC)
- Expired
- Jun 30, 2016, 5:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Chouteau County, MT, Hill County, MT
The radar
The Great Falls radar (KTFX), 127 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:54 PM MDT | TSTM WND GST 59 | 16 Wnw Big Sandy, MT | 59 MPH WIND GUST WHEN THE THUNDERSTORM WENT THROUGH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
323
WUUS55 KTFX 302254
SVRTFX
MTC015-041-302330-
/O.NEW.KTFX.SV.W.0055.160630T2254Z-160630T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
454 PM MDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
SOUTHWESTERN HILL COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 530 PM MDT
* AT 453 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES SOUTH OF INVERNESS TO 11 MILES SOUTHWEST OF
BIG SANDY...MOVING NORTHEAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
BIG SANDY...BOX ELDER...ST. PIERRE...HINGHAM AND KENILWORTH.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 BETWEEN MILE MARKERS 345 AND 353.
HIGHWAY 87 BETWEEN MILE MARKERS 63 AND 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4864 11042 4824 10983 4801 11032 4831 11075
TIME...MOT...LOC 2253Z 224DEG 22KT 4830 11063 4810 11034
HAIL...1.00IN
WIND...70MPH
$$
COULSTON1 follow-up statement
542
WWUS55 KTFX 302320
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT THU JUN 30 2016
MTC015-302330-
/O.CAN.KTFX.SV.W.0055.000000T0000Z-160630T2330Z/
CHOUTEAU MT-
520 PM MDT THU JUN 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHOUTEAU COUNTY
IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4831 10994 4830 11001 4831 11049 4832 11056
4864 11042
TIME...MOT...LOC 2320Z 227DEG 23KT 4846 11041 4826 11012
$$
MTC041-302330-
/O.CON.KTFX.SV.W.0055.000000T0000Z-160630T2330Z/
HILL MT-
520 PM MDT THU JUN 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHWESTERN HILL COUNTY...
AT 520 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTHWEST OF GILDFORD TO NEAR BIG SANDY...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BOX ELDER AND HINGHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4831 10994 4830 11001 4831 11049 4832 11056
4864 11042
TIME...MOT...LOC 2320Z 227DEG 23KT 4846 11041 4826 11012
HAIL...1.00IN
WIND...60MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:00 PM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 30, 3:00 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 300 PM MDT THU JUN 30 2016 ...Strong to possibly severe thunderstorms through this evening... .DISCUSSION... This afternoon through Saturday...A disturbance moving east over the forecast area will bring scattered strong to potentially severe this afternoon and evening. The main focus for these stronger storms will be over north central and central Montana, as the airmass there will be the most unstable over the area with moderate wind shear (30 to 40 kt). Heavy rainfall and plenty of lightning will be the main threats, but some storms may produce wind gusts of 50 to 60 mph with hail to around the size of a quarter. Some storms have already produced quarter-sized hail along the Rocky Mountain Front, and the threat for similar storms will move east out of the area through this evening. Scattered storms will also move through southwest Montana, but the threat for stronger storms will be lower due to less wind shear. Storms will generally diminish after midnight after this disturbance exits the area, but a secondary disturbance will keep the chance for weaker storms going after midnight along the Hi-Line. Weak disturbances will continue to move over the area in a westerly flow aloft Friday through Saturday, but more westerly downslope winds at the surface will keep the slight chance of any showers/thunderstorms mainly over the mountains and mainly during the afternoon and evening hours. A surface trough currently centered over western Montana will slowly move into eastern Montana by Saturday, which will continue the warm temperatures across the area. Temperatures will remain around 10 degrees above normal, with highs mostly in the upper 70s and 80s, and lows in the upper 40s and 50s. Coulston Saturday night through Thursday...West-southwest flow aloft generally prevails through the period with seasonal temperatures. Moisture is rather limited in this pattern as total precipitable water trends near to below average. Isolated, mainly diurnal convection is possible, enhanced by the periodic passage of shortwave energy rotating through the flow. A rather persistent lee trough sets up along the east slope of the Rockies, modulated by passing shortwave energy aloft. The associated pressure gradient and deep layer mixing will produce rather breezy conditions each afternoon. Details in the timing and amplitude of shortwave features vary widely among model solutions, as is typical of a weakly forced mid-summer weather pattern. Hence, confidence is rather low regarding specific details of the forecast. PN && .AVIATION... UPDATED 1745Z. Most of central MT still under clear skies at 1730Z, with SCT- BKN mid-level clouds and isolated -SHRA from KHLN south to KWYS. Upper- level trough in NW MT will track eastward this aftn and be the trigger for scattered thunderstorms, starting initially along the Continental Divide by 18-19Z and moving east through the aftn/early evening period. Good bet that some storms will reach moderate (TSRA) intensity with locally heavy downpours, small hail, and outflow gusts of 30-40 kts (possibly higher). Timing of storms at individual TAF sites will be a bit tricky, so amendments later this aftn may be needed to fine tune storm occurrence times. Convective activity tapers off from west to east starting around 23-00Z, with gradually clearing skies through the evening/overnight hours. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 56 87 56 87 / 30 10 10 10 CTB 52 83 52 82 / 20 10 10 10 HLN 59 89 59 89 / 30 10 10 10 BZN 52 88 53 90 / 40 20 10 20 WEY 43 74 44 77 / 50 30 20 20 DLN 52 86 52 88 / 40 10 10 20 HVR 54 86 57 88 / 40 10 10 10 LWT 55 84 56 86 / 60 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jun 30, 3:44 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FUNNEL CLOUD 6 SSE CHOTEAU 47.73N 112.11W
06/30/2016 TETON MT TRAINED SPOTTER
SPOTTER SAW A HIGH-BASED FUNNEL CLOUD THAT LASTED ABOUT
FIVE MINUTES
&&
MPJSpecial weather statement, Jun 30, 3:54 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 354 PM MDT THU JUN 30 2016 MTZ013-302245- CHOUTEAU MT- 354 PM MDT THU JUN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHOUTEAU COUNTY UNTIL 445 PM MDT... AT 354 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF FORT BENTON. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL CHOUTEAU COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4780 11086 4792 11105 4810 11088 4791 11059 TIME...MOT...LOC 2154Z 225DEG 3KT 4792 11088 COULSTON
Special weather statement, Jun 30, 4:11 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 411 PM MDT THU JUN 30 2016 MTZ012-049-302300- CASCADE MT-EASTERN TETON MT- 411 PM MDT THU JUN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASCADE AND EAST CENTRAL TETON COUNTIES UNTIL 500 PM MDT... AT 411 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF FAIRFIELD...OR 12 MILES EAST OF CHOTEAU...MOVING EAST AT 20 MPH. PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DUTTON AND POWER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4773 11202 4784 11199 4786 11149 4762 11153 TIME...MOT...LOC 2211Z 264DEG 16KT 4776 11192 MARTIN
Special weather statement, Jun 30, 4:12 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 412 PM MDT THU JUN 30 2016 MTZ012-013-049-050-302300- CASCADE MT-EASTERN TETON MT-JUDITH BASIN MT-CHOUTEAU MT- 412 PM MDT THU JUN 30 2016 ...SPECIAL WEATHER STATEMENT... AT 411 PM MDT...DOPPLER RADAR WAS TRACKING A WEAKENING THUNDERSTORM NEAR BELT...OR 12 MILES EAST OF GREAT FALLS...MOVING NORTHEAST AT 15 MPH. OUTFLOW WIND GUSTS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GREAT FALLS...BELT...HIGHWOOD...BLACK EAGLE...SAND COULEE... RAYNESFORD...ARMINGTON...FIRST PEOPLES BUFFALO JUMP STATE PARK... TRACY...PORTAGE...SLUICE BOXES STATE PARK...VAUGHN...STOCKETT... CENTERVILLE...ULM...EDEN AND MALMSTROM AFB. LAT...LON 4706 11150 4761 11172 4775 11083 4721 11060 TIME...MOT...LOC 2211Z 237DEG 14KT 4744 11105 COULSTON
Special weather statement, Jun 30, 4:15 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 PM MDT THU JUN 30 2016
MTZ013-302300-
CHOUTEAU MT-
415 PM MDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHOUTEAU AND
SOUTHWESTERN HILL COUNTIES UNTIL 500 PM MDT...
AT 415 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF FORT BENTON...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4802 11028 4790 11077 4805 11092 4822 11072
4822 11062 4829 11061
TIME...MOT...LOC 2215Z 237DEG 14KT 4802 11075
COULSTONSpecial weather statement, Jun 30, 4:42 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 442 PM MDT THU JUN 30 2016 MTZ013-302330- CHOUTEAU MT- 442 PM MDT THU JUN 30 2016 ...SPECIAL WEATHER STATEMENT... AT 441 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT BENTON...MOVING EAST AT 10 MPH. HALF INCH HAIL... HEAVY RAIN... AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT BENTON AND LOMA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4778 11069 4795 11074 4805 11036 4778 11029 TIME...MOT...LOC 2241Z 259DEG 8KT 4789 11062 COULSTON
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:51 PM MDT | Special Weather Statement | TFX | Glacier | 39 min |
| Jun 30, 1:21 PM MDT | Special Weather Statement | TFX | Teton | 39 min |
| Jun 30, 1:33 PM MDT | Special Weather Statement | TFX | Glacier | 42 min |
| Jun 30, 1:41 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 34 min |
| Jun 30, 1:55 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 35 min |
| Jun 30, 2:14 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 46 min |
| Jun 30, 2:23 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 37 min |
| Jun 30, 2:58 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 47 min |
| Jun 30, 3:00 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 45 min |
| Jun 30, 3:27 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 48 min |
| Jun 30, 3:32 PM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 30, 3:45 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 45 min |
| Jun 30, 3:54 PM MDT | Special Weather Statement | TFX | Chouteau | 51 min |
| Jun 30, 4:11 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Jun 30, 4:12 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Jun 30, 4:15 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| Jun 30, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 45 min |
| Jun 30, 4:42 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
| Jun 30, 5:29 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 46 min |
| Jun 30, 5:34 PM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jun 30, 5:45 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.